Online ISSN: 2515-8260

Keywords : Gingival


Management of Melanin-associated pigmented lesion using diode laser, scalpel and electro-surgery: A comparative study

Dr Mouneshkumar C D; Dr Shipra Sepolia; Dr Shivangi Gupta

European Journal of Molecular & Clinical Medicine, 2020, Volume 7, Issue 10, Pages 320-330

Background: Melanin is the pigment that is responsible for the hyperpigmentation of skin and gingival tissues. This can result in significant amount of esthetic dilemma and affect the smile line which forms integral part of oro-facial esthetics. Numerous cosmetic modalities have been used for correction of hyperpigmentation. However, repigmentation can be seen few months following surgery. Aim: The aim of this study was to compare three techniques of scalpel, electrosurgery and diode laser therapy for management of gingival hyperpigmentation for repigmentation and comparing pain intensity using the visual analogue scale (VAS). Materials and methods: Thirty subjects with gingival pigmentation were categorized into Group 1: Depigmentation performed using Scalpel surgery method; Group II: Depigmentation by using electro-surgical method and Group III: Depigmentation procedure using Laser therapy. Results: Treated subjects were observed at baseline, at first month and six months post-operative period for repigmentation occurrence and intensity of pain score immediately following surgery and after twenty four hours. All observations were entered in Microsoft Excel 2007 work sheet. Mean and standard deviations were calculated and inter-group comparisons were made using Analysis of Variance (ANOVA) tool. A p value of <0.05 was considered statistically significant. All methods demonstrated lack of repigmentation after six months follow-up and almost similar VAS score significance (P<0.05 for electrosurgical and laser technique and >0.05 for scalpel technique. Conclusion: Since comparable results were demonstrated in this study, it is choice of clinician and patient selection based on which appropriate technique can be selected.

Drug Induced Gingival Overgrowth : A review

Dr. Komal Bhombe; Dr. Vidya S. Baliga; Dr. Akanksha Nibudey

European Journal of Molecular & Clinical Medicine, 2020, Volume 7, Issue 7, Pages 1744-1756

Pharmacological drug therapies are frequently associated with undesirable side effects. When considering the periodontal aspects, Drug Induced Gingival Overgrowth (DIGO) is a one such adverse effect. The first case of gingival overgrowth (previously known as hyperplasia) was reported by Kimball (1939) following chronic phenytoin therapy. Since then such proliferative lesions have been reported associated with several other groups of drugs namely Phenytoin (PHT) among the anti- epileptics, Cyclosporine (CsA) amongst immunosuppressants and various Calcium Channel Blockers (CCBs). The condition gradually leads to complications like pain, gingival disfigurement (aesthetic concerns) and difficulty in maintaining oral hygiene measures.
Management of this condition has been of a great challenge to the clinicians due to its relapse and persistence of risk factors (Age, periodontal factors, drug variables and genetic association). When considering the risk factors, their sensitivity and reliability are of utmost importance for determining the incidence of recurrence and formulation of patient specific therapy. Along with periodontal consultation, treatment should be multidisciplinary in approach discussed with the concerned physician. Initially non-surgical approach including elimination of local factors and drug substitution should be opted. The persistence of condition later necessitates the need for periodontal surgery in form of gingivectomy and flap surgery. Following surgery, maintenance by meticulous oral hygiene with chlorhexidine mouth rinses and periodic professional cleaning should be considered to prevent it from recurring and re-treatment.
Thus, for overall benefit of the patient it is fundamental to know the condition while considering its treatment. This review will briefly summarize the clinical aspects, pathogenesis, risk factors and management of DIGO.